Oral contraceptives also called as birth control pills and sometimes as just “the pill”is one of the many options of birth control available for women.
There are two types of contraceptive pills: combined oral contraceptive pills that contain oestrogen and progesterone hormones and progestin-only pills that contain only progesterone. There are many variations of the pills with a slightly different type of hormone and different doses. They facilitate birth control by various mechanisms such as stopping a woman from ovulating, causing thickening the mucus in the cervix and thinning the lining of the uterus.
One of the significant concern for women planning to start hormonal birth control pills is weight gain. You may have heard stories from friends on pills about weight gain after beginning them. Is there any substance to this observation that you will gain weight with these hormone containing birth control pills?
Weight gain on the pill
Among the different type of birth control pills, the old generation ones had a higher concentration of hormones which used to cause weight gain. The newer generation pills in the market contain lower doses of oestrogen nowadays.
A study reported that the average weight gain after one year of combined oral contraceptive pill use was about 5.3 pounds (2.4 kg). Only about 7% of the pill users gained more than 10% weight over one year of use.
A review of evidence that included 44 research studies could not find a causal relationship between combination hormonal contraceptives and weight gain.
Do oral contraceptive pills cause water retention?
Birth control pills that have oestrogen have the possibility of causing fluid retention that can cause weight gain. The amount of fluid retention is related to the quantity of oestrogen present in the pill. Oestrogen is said to stimulate many compounds in the kidney that can lead to fluid retention. Old generation pills used to have 50 mcg or higher oestrogen and caused water retention. Most of the current brands have 30 mcg of oestrogen and are not said to cause water retention.
Do oral contraceptive pills increase appetite?
Some women report that their appetite is increased while on oral contraceptive pills. However, a good proportion of women also said reduced appetite. There is no conclusive evidence for oral contraceptives increasing the appetite. Also, any changes in appetite are more prominent during the first few weeks after initiating the pill.
Fear of weight gain has been cited as one of the most common causes why women do not use or discontinue the use of the pill. Talk to your gynaecologist to change your pills if you believe they are the cause of your weight gain.
Consult a top Gynaecologist
Copyright © 2017 Modasta. All rights reserved